A JEYARUBAN 1, E DOWNIE 1, A KASIM ISMAIL 2,3, H NANDAKOBAN 1,4
1Department of Renal Medicine, Liverpool Hospital, SWSLHD, Liverpool, Australia, 2Department of Anatomical Pathology, New South wales Health Pathology, Liverpool Hospital, SWSLHD, Liverpool, Australia, 3School of Medicine, Western Sydney University, Sydney, Australia, 4University of New South Wales, Sydney, Australia
Background:Hydralazine is a commonly used medication in the management of hypertension. It is associated with autoimmune diseases including drug induced systemic lupus erythematosus (SLE). Hydralazine induced vasculitis, although less frequent than SLE, has been associated with more severe kidney disease. Pulmonary-renal syndrome is a less common presentation of hydralazine induced vasculitis.
Case report: A 69-year-old female presented with dyspnoea, purpuric rash and macroscopic haematuria with acute kidney injury. She had a history of hypertension on hydralazine 100mg BD. Urine microscopy revealed significant haematuria, and urinary albumin to creatinine ratio revealed sub-nephrotic proteinuria. CT chest showed bilateral ground glass opacities. Immunological testing revealed a positive p-ANCA with MPO antibodies, dsDNA and anti-histone antibody. The renal biopsy showed focal and segmental proliferative glomerulonephritis with active cellular crescents. The hydralazine was ceased, and the patient commenced on induction treatment for ANCA vasculitis with methylprednisolone and cyclophosphamide. She entered remission but within six weeks her course was complicated by multiple severe infections including urosepsis and T11/12 discitis. In this setting, her immunosuppression was changed to intravenous immunoglobulin and our patient remains in clinical remission.
Conclusions: Hydralazine induced vasculitis is rare and there is a variable relationship between duration of hydralazine use and onset of vasculitis. The pulmonary-renal syndrome is a rare presentation of this condition. Our case highlights the need to consider hydralazine induced vasculitis in patients presenting with pulmonary-renal syndrome, especially when on high doses of hydralazine and with multiple positive autoantibodies. Previous cases have revealed poor prognosis with pulmonary-renal syndrome. However, this case demonstrates a patient with a good outcome post immunosuppression, despite several infective complications.
Bio to come